Wisconsin, 2006

Flash Flooding and Hail in Wisconsin, July 9, 2006

July 9, 2006 · NWS MKX · 33 events in 5 counties and zones

A complicated weather scenario developed during the late afternoon and early evening of July 9th. A cold front pushing east into southwestern Wisconsin produced slow moving scattered thunderstorms across south-central Wisconsin as a lake breeze pushed west into the counties of Washington, eastern Waukesha and Racine.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$227,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A complicated weather scenario developed during the late afternoon and early evening of July 9th. A cold front pushing east into southwestern Wisconsin produced slow moving scattered thunderstorms across south-central Wisconsin as a lake breeze pushed west into the counties of Washington, eastern Waukesha and Racine. This resulted in more slow moving thunderstorms. Some of the storms across south-central Wisconsin pulsed to severe levels producing up to half-dollar sized hail (1.25" in diameter) and wind gusts to 52 knots (60 mph). The storms over southeast Wisconsin were just as strong. however, those storms aligned themselves along the northwest to southeast oriented lake breeze as they tracked very slowly southeast. Additional storms continuously developed on the northwest edge of the line. This resulted in a prolonged period of training storms and torrential rain. Around 5 inches of rain was estimated by WSR-88D Doppler radar across northeast Waukesha County and central Milwaukee County. Flash flooding resulted near the cities of Brookfield (Waukesha Co.), downtown Milwaukee (Milwaukee Co.), West Allis (Milwaukee Co.), and Kenosha (Kenosha Co.) - mainly in the form of several feet of water over roadways and soil erosion.Two days earlier, on July 7th, in Milwaukee, a female, age 32, died from high temperatures in her residence. The maximum and minimum temperatures for Milwaukee on July 7th were 81 and 61, respectively. Afternoon heat index values on July 7th were in the lower to mid 80s. These values are well below threshold values of 105 needed to generate a StormData event. Therefore, this heat-related death will be considered indirectly-related to heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 9, 12:30 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 12:30 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT SUN JUL 9 2006

.DISCUSSION...FORECAST FOCUS ON SEVERE POTENTIAL TODAY...THEN NEXT
CHANCE OF PRECIP MIDWEEK.

STRONG UPPER LVL SHORTWAVE IN THE LAKE SUPERIOR REGION EXPECTED TO
TRACK SOUTHEAST TOWARD THE THE ERN GRT LAKES BY SUNRISE MONDAY. AT
UPR LEVELS...BEST UPPER DIFLUENCE AND Q-G FORCING SHOULD REMAIN
NORTH OF MY CWA (OVR NORTHERN LOWER MI) CLOSER TO BETTER HEIGHT
FALLS...ALTHOUGH BOTH GFS/NAM-WRF DO INDICATE A MODERATE H7-H5
Q-VECTOR CONVRG MOVG THRU THE AREA BETWEEN 18Z-06Z (ASSOCD WITH
TRALING VORT MAX). BETTER FORCING TO COME FROM LOWER LEVELS AS
MODELS AGREE IN DRAGGING A POTENT SFC TROF/COLD FRONT THRU THE
FORECAST AREA GENERALLY FROM LATE AFTN INTO EVENING HOURS (22Z-06Z).
STRONG FRONTOGENESIS AND IMPRESSIVE 0-2KM CONVERGENCE AHEAD OF FRONT
EXPECTED TO PROVIDE SUFFICIENT LIFT TO INITIATE...DEEP MOIST
CONVECTION.

MODIFIED RUC SOUNDINGS INDIDICATING ALMOST 1900 J/KG OF MLCAPE FOR
KMKE VALID AT 23Z SUN...WITH MID 80S AND 66 DEW POINT. THERMAL RIDGE
AHEAD OF FRONT. THIS COMBINED WITH A 500 MB 45KT JET ASSOCIATED WITH
THE SHORT WAVE SHOULD PRODUCE DEEP LAYER SHEAR (0-6KM) VALUES IN THE
UPPER 30 TO LOWER 40S KNOT RANGE OVR SOUTHEAST WISCONSIN BY MID TO
LATE AFTERNOON...PROVIDING SOME STORM ORGANIZATION. STEEP LOW-LVL
LAPSE RATES AND SOME MID LEVEL DRY AIR RESULTING IN DCAPE VALUES NR
1000 J/KG AROUND 00Z...WITH WET BULB ZERO AROUND 9600 FT BEFORE
CONVECTIVE INITIATION. THUS THE  POTENTIAL FOR A STRONG TO SEVERE
CONVECTIVE LINE REMAINS DURING THE LATE AFTERNOON AND EVENING
HOURS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.
HOWEVER 0-3KM HELICITY HAS INCREASED TO 150-200 M2/SEC2 IN THE
SOUTHEAST...SO SOME SUPERCELL POTENTIAL EXIISTS.

ALSO SOME MARINE CONCERNS...AS COLD FRONT MOVG DOWN LAKESHORE THIS
AFTN EXPECTED TO PROVIDE A SUDDEN WIND SHIFT...WITH STRONG AND GUSTY
N/NE WINDS AROUND 30 KNOTS LIKELY BEHIND FRONT. SMALL CRAFT ADVISORY
HAS BEEN ISSUED TO HIGHLIGHT THIS THREAT.

MODEL SOUNDINGS SHOWING SOME INDICATION OF LOW CLOUDS BEHIND
FRONT...AND VIS SATELLITE IMAGRY SHOWING MORE OF A BROKEN CLOUD
AREA.

SFC HIGH SHOULD BUILD INTO GREAT LAKES REGION ON MONDAY FOR
DRY...BUT COOLER CONDITIONS AS SFC WINDS MAINTAIN AN EASTERLY
COMPONENT. DEPENDING ON CLOUD COVER HI TEMPS COULD STRUGGLE TO
REACH THE MID 70S ALONG THE LAKESHORE COUNTIES.

DRY CONDITIONS SHORT LIVED HOWEVER...AS NEXT CHANCE OF PRECIP
COMMENCES ON TUESDAY AS WARM FRONT LIFTS NORTHWARD THRU THE AREA.

GFS NOW BACKING OFF ON NORTHWARD PUSH OF PRECIP. HOWEVER NAM SHOWING
PRECIP WATER VALUES APPROACHING 2 INCHES. WILL PUSH UP THE GREATEST
POP CHANCES TO TUESDAY NIGHT.  WITH THE VERY TROPICAL AMS IN
PLACE...WILL HAVE TO KEEP EYE ON HEAVY RAINFALL POTENTIAL. HOWEVER
GIVEN THE GFS FLIP FLOP ON NORTHWARD EXTENT OF HEAVY RAIN WILL NOT
MENTION HEAVY RAIN POTENTIAL YET IN THE ZONES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ
Hazardous weather outlook, Jul 9, 3:47 AM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
447 AM CDT SUN JUL 9 2006

WIZ046-047-051-052-056>060-062>072-101000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
447 AM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN...REACHING
SOUTHERN PORTIONS OF THE STATE EARLY THIS EVENING. MEANWHILE...A
POTENT UPPER TROUGH SHOULD SWING SOUTHEASTWARD FROM LAKE SUPERIOR
TO NORTHERN LOWER MICHIGAN BY THIS EVENING.

THE SUN WILL BE OUT MUCH OF THE DAY AND ALLOW FOR THE HUMID
AIRMASS SOUTH OF THE FRONT TO BECOME VERY UNSTABLE BY THE
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL
WISCONSIN ALONG THE COLD FRONT AND MOVE INTO SOUTHERN WISCONSIN
BY THE EVENING HOURS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW MOVING LOW PRESSURE SYSTEM SHOULD MOVE ACROSS THE NORTHERN
PLAINS AND GREAT LAKES TUESDAY AND WEDNESDAY. THUNDERSTORMS ARE
LIKELY AND THE VERY MOIST AIRMASS SUGGESTS THAT HEAVY RAIN IS
POSSIBLE OVER PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY THIS
EVENING.

LMZ643>646-665-101000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
447 AM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN...REACHING
SOUTHERN PORTIONS OF THE STATE EARLY THIS EVENING. MEANWHILE...A
POTENT UPPER TROUGH SHOULD SWING SOUTHEASTWARD FROM LAKE SUPERIOR
TO CENTRAL LAKE MICHIGAN BY THIS EVENING.

THE SUN WILL BE OUT MUCH OF THE DAY AND ALLOW FOR THE HUMID
AIRMASS SOUTH OF THE FRONT TO BECOME VERY UNSTABLE BY THE
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL
WISCONSIN ALONG THE COLD FRONT AND MOVE INTO SOUTHERN WISCONSIN
AND SOUTHERN LAKE MICHIGAN BY THE EVENING HOURS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE.

CONDITIONS OVER LAKE MICHIGAN WILL BECOME RATHER ROUGH THIS
EVENING AS GUSTY NORTH WINDS OF 15 TO 25 KNOTS DEVELOP BEHIND THE
COLD FRONT. WAVES ARE EXPECTED TO BUILD TO 4 TO 7 FEET AND THERE
WILL BE LOCAL RIP TIDES DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW MOVING LOW PRESSURE SYSTEM SHOULD MOVE ACROSS THE NORTHERN
PLAINS AND GREAT LAKES TUESDAY AND WEDNESDAY. THUNDERSTORMS ARE
LIKELY BUT THE THREAT FOR SEVERE WEATHER LOOKS RATHER MARGINAL.

CRAVEN

In the hours before

Special weather statement, Jul 9, 3:05 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT SUN JUL 9 2006

WIZ046-047-051-052-056>060-062>072-092315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
405 PM CDT SUN JUL 9 2006

THUNDERSTORMS WERE INCREASING IN COVERAGE AND INTENSITY OVER
SOUTHWEST WISCONSIN. THESE STORMS WERE MOVING SOUTHEAST AT 30
MPH...AND MAY REACH AREAS WEST OF MADISON...MAINLY OVER IOWA AND
SOUTHERN SALK COUNTIES AROUND 430 PM.

OTHER THUNDERSTORMS THAT WERE OVER NORTHEAST WISCONSIN HAVE PUSHED
OUT OVER LAKE MICHIGAN EAST OF DOOR COUNTY. HOWEVER A COLD FRONT
WAS SAGGING SOUTH ACROSS CENTRAL WISCONSIN...AND MORE THUNDERSTORMS
MAY DEVELOP ALONG THE FRONT AND PUSH INTO PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTHEAST WISCONSIN...NORTH OF MILWAUKEE UNTIL 8 PM CDT.

HENTZ
Special weather statement, Jul 9, 3:30 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT SUN JUL 9 2006

WIZ046-047-051-052-056>060-062>072-092315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
430 PM CDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTHEAST WISCONSIN...NORTH OF MILWAUKEE UNTIL 8 PM CDT...

OTHER THUNDERSTORMS THAT WERE OVER NORTHEAST WISCONSIN HAVE PUSHED
OUT OVER LAKE MICHIGAN EAST OF DOOR AND KEWAUNEE COUNTY. HOWEVER A
COLD FRONT WAS SAGGING SOUTH ACROSS CENTRAL WISCONSIN...AND SOME
THUNDERSTORMS WERE DEVELOPING FROM NEAR LAKE WINNEBAGO TO NORTH OF
SHEBOYGAN. THIS FRONT WILL PUSH SOUTH INTO SOUTH CENTRAL AND
SOUTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING.

THUNDERSTORMS WERE INCREASING IN COVERAGE OVER SOUTHWEST WISCONSIN.
THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH...AND WILL AFFECT AREAS
WEST OF MADISON...MAINLY OVER IOWA AND SAUK COUNTIES THROUGH 530 PM.
SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL
HAIL.

HENTZ
Special weather statement, Jul 9, 4:21 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
521 PM CDT SUN JUL 9 2006

WIZ046-047-051-052-056>060-062>072-100030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
521 PM CDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTHEAST WISCONSIN...NORTH OF MILWAUKEE UNTIL 8 PM CDT...

THUNDERSTORMS EXTENDED FROM JUST SOUTH AND EAST OF MANITOWOC AND
OUT OVER LAKE MICHIGAN. A COLD FRONT WAS SAGGING SOUTH ACROSS
CENTRAL WISCONSIN...AND SOME THUNDERSTORMS WERE DEVELOPING FROM
NEAR LAKE WINNEBAGO TO NEAR SHEBOYGAN. THIS FRONT WILL PUSH SOUTH
INTO SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATE THIS AFTERNOON AND
EVENING.

ISOLATED THUNDERSTORMS WERE DEVELOPING IN ADVANCE OF THE FRONT
OVER PORTIONS OF WAUKESHA COUNTY. THESE STORMS SHOULD AFFECT
PORTIONS OF THE MILWAUKEE METRO AREA BY 545 PM.

OTHER ISOLATED THUNDERSTORMS WERE OCCURRING OVER PORTIONS OF
SOUTH CENTRAL WISCONSIN WEST OF MADISON OVER SAUK...AND IOWA
COUNTIES.

ALL THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH...AND COULD PRODUCE
WIND GUSTS TO 40 MPH AND SMALL HAIL.

HENTZ
Local storm report, Jul 9, 4:58 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
558 PM CDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             HARTLAND                43.10N 88.34W
07/09/2006  E0.50 INCH       WAUKESHA           WI   PUBLIC

0555 PM     HAIL             PEWAUKEE                43.09N 88.25W
07/09/2006  E0.25 INCH       WAUKESHA           WI   TRAINED SPOTTER

&&

DRH
Local storm report, Jul 9, 5:02 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
602 PM CDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             PEWAUKEE                43.09N 88.25W
07/09/2006  E0.25 INCH       WAUKESHA           WI   TRAINED SPOTTER

            ESTIMATED 40-45 MPH WIND GUSTS.

&&

DRH
Local storm report, Jul 9, 5:03 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
603 PM CDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             BROOKFIELD              43.06N 88.12W
07/09/2006  E0.25 INCH       WAUKESHA           WI   TRAINED SPOTTER

            ESTIMATED 40 MPH WIND GUSTS.

&&

DRH

The radar

The Milwaukee radar (KMKX), 98 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

17 hail, 11 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 9, 5:03 PM CST
Where
Columbia County, 1 mi W of Portage
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.550, -89.467

Few trees reported down.

Hail, Milwaukee

When
July 9, 5:10 PM CST to 5:17 PM CST
Where
Milwaukee County, West Allis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.000, -87.967

Hail, Waukesha

When
July 9, 5:15 PM CST
Where
Waukesha County, Brookfield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -88.150

Hail, Waukesha

When
July 9, 5:18 PM CST
Where
Waukesha County, Elm Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -88.083

Thunderstorm Wind, Waukesha

When
July 9, 5:20 PM CST
Where
Waukesha County, 2 mi NNW of New Berlin
Measured
57 kt (66 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.017, -88.133

Hail, Milwaukee

When
July 9, 5:25 PM CST
Where
Milwaukee County, West Allis
Measured
1 in hail
Reported by
COOP STATION
Coordinates
43.000, -87.967

Thunderstorm Wind, Milwaukee

When
July 9, 5:25 PM CST
Where
Milwaukee County, West Allis
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
43.000, -87.967

Hail, Milwaukee

When
July 9, 5:26 PM CST
Where
Milwaukee County, 2 mi SW of West Allis
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.983, -88.000

Hail, Milwaukee

When
July 9, 5:29 PM CST
Where
Milwaukee County, 1 mi E of West Allis
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
43.000, -87.950

Hail, Milwaukee

When
July 9, 5:30 PM CST
Where
Milwaukee County, Milwaukee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.033, -87.967

Hail, Milwaukee

When
July 9, 5:30 PM CST
Where
Milwaukee County, 7 mi SW of Milwaukee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.967, -88.050

Some small tree branches down due to hail.

Hail, Milwaukee

When
July 9, 5:32 PM CST
Where
Milwaukee County, West Allis
Measured
1 in hail
Reported by
COOP STATION
Coordinates
43.000, -87.967

Hail, Milwaukee

When
July 9, 5:55 PM CST
Where
Milwaukee County, 1 mi S of Oak Creek
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.850, -87.867

Flash Flood, Waukesha

When
July 9, 6:00 PM CST to 8:00 PM CST
Where
Waukesha County, 3 mi SE of Brookfield
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Off ramps flooded at Moreland Road and I-94. Flash flood waters eroded dirt and grass on road shoulders. About 1.50 inches of rain fell in 20 minutes ending at 1710CST on the west side of Brookfield.

Thunderstorm Wind, Milwaukee

When
July 9, 6:15 PM CST
Where
Milwaukee County, 2 mi NW of Greenfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.967, -88.033

Two foot diameter tree with power lines down at 105th Street and Beloit Road. Trees and power lines toppled or damaged in West Allis. About 4400 customers lost electrical power in West Allis.

Thunderstorm Wind, Dane

When
July 9, 6:24 PM CST
Where
Dane County, 6 mi S of Cross Plains
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.033, -89.633

Large trees and tree limbs down.

Thunderstorm Wind, Waukesha

When
July 9, 6:30 PM CST to 6:50 PM CST
Where
Waukesha County, Sussex
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -88.217

Trees and power-lines uprooted and/or damaged. About 30,000 customers lost electrical power.

Thunderstorm Wind, Dane

When
July 9, 6:34 PM CST
Where
Dane County, 4 mi WSW of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.050, -89.500

Several trees fell onto roads, blocking them.

Hail, Waukesha

When
July 9, 6:40 PM CST
Where
Waukesha County, Brookfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.067, -88.150

Hail, Waukesha

When
July 9, 6:41 PM CST
Where
Waukesha County, 1 mi SW of Brookfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.050, -88.167

Hail, Waukesha

When
July 9, 6:44 PM CST to 6:45 PM CST
Where
Waukesha County, Brookfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
43.067, -88.150

Hail covered the ground white.

Hail, Dane

When
July 9, 6:48 PM CST
Where
Dane County, 1 mi NW of Mc Farland
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
43.033, -89.300

Flash Flood, Milwaukee

When
July 9, 7:00 PM CST to 8:30 PM CST
Where
Milwaukee County, West Allis
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Cleveland Ave. was closed due to flash flood waters up to 2 to 3 feet deep. Several cars stalled and were damaged. Roughly half of the streets in West Allis had flood waters of varying depth. Some basement flooding was reported, with some contents damaged.

Thunderstorm Wind, Dane

When
July 9, 7:10 PM CST
Where
Dane County, Monona
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.317

Multiple trees down.

Hail, Waukesha

When
July 9, 7:15 PM CST
Where
Waukesha County, 2 mi WNW of North Prairie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.950, -88.433

Hail covered the ground white at County Road GG and Rue Park Road.

Hail, Waukesha

When
July 9, 7:25 PM CST
Where
Waukesha County, North Prairie
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.933, -88.400

Flash Flood, Milwaukee

When
July 9, 7:33 PM CST to 8:30 PM CST
Where
Milwaukee County, 3 mi N of West Allis
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Southbound Highway 45 was closed at Watertown Plank Road due to flooding. Between 1630CST and 1930CST, 3.81 inches of rain was reported. A couple cars stalled in water that was 3 to 4 feet deep, and they were damaged.

Flash Flood, Milwaukee

When
July 9, 8:00 PM CST to 8:30 PM CST
Where
Milwaukee County, Milwaukee
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Two lanes on westbound and eastbound I-94 were closed due to flash flooding near the Marquette Interchange. Some water damaged occurred to construction equipment, and there was some soil erosion.

Hail, Kenosha

When
July 9, 8:25 PM CST
Where
Kenosha County, Kenosha
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -87.833

Thunderstorm Wind, Kenosha

When
July 9, 8:25 PM CST to 8:30 PM CST
Where
Kenosha County, Kenosha
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.583, -87.833

Trees and power lines toppled.

Flash Flood, Kenosha

When
July 9, 8:30 PM CST to 10:00 PM CST
Where
Kenosha County, 4 mi NW of Kenosha
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Between 2020CST and 2035CST, 1.75 inches of rain fell, resulting in flooded farm field and erosion that washed dirt onto roads.

Thunderstorm Wind, Kenosha

When
July 9, 8:59 PM CST to 9:05 PM CST
Where
Kenosha County, 3 mi NNW of Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -88.183

Trees down.

Thunderstorm Wind, Kenosha

When
July 9, 9:15 PM CST
Where
Kenosha County, Somers
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.650, -87.900

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519580, 5519592, 5519581, 5519582, 5519583, 5519584, 5519585, 5519586, 5519587, 5519588, 5519591, 5519589, 5519590, 5519665, 5519593, 5519597, 5519659, 5519594, 5519660, 5519661, 5519662, 5519595, 5519598, 5519596, 5519663, 5519664, 5519657, 5519658, 5519666, 5519670, 5519669, 5519667, 5519668.